Alert archive / South Carolina / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 123, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 10, 2016, 3:42 PM EDT for Clarendon County, Sumter County, South Carolina. It was in force for 48 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2016, 3:42 PM EDT (19:42 UTC)
- Expired
- Jul 10, 2016, 4:30 PM EDT
- In force
- 48 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clarendon County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 102 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 3:50 PM EDT | TSTM WND DMG | Lakewood, SC | SC HIGHWAY PATROL REPORTS MULTIPLE TREES DOWN IN THE VICINITY OF LAKEWOOD HIGH SCHOOL IN SUMTER COUNTY. |
| Jul 10, 4:00 PM EDT | TSTM WND DMG | 1 N Paxville, SC | CLARENDON COUNTY DISPATCH REPORTED POWERLINES DOWN ON BETHEL HIGHWAY. |
| Jul 10, 4:20 PM EDT | TSTM WND DMG | 7 Sw Turbeville, SC | CLARENDON COUNTY DISPATCH REPORTED TREES DOWN AT 1952 CECIL MCFADDIN ROAD AND AROUND THE ALCOLU AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.7 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 495 J/kg
- Mixed-layer CIN
- -167 J/kg
- Mixed-layer LCL
- 1339 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
797
WUUS52 KCAE 101942
SVRCAE
SCC027-085-102030-
/O.NEW.KCAE.SV.W.0123.160710T1942Z-160710T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
342 PM EDT SUN JUL 10 2016
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL CLARENDON COUNTY IN CENTRAL SOUTH CAROLINA...
CENTRAL SUMTER COUNTY IN CENTRAL SOUTH CAROLINA...
* UNTIL 430 PM EDT
* AT 342 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MANNING...
MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
SUMTER...MANNING...SOUTH SUMTER...MILLWOOD...TURBEVILLE...
PINEWOOD...PAXVILLE...CANE SAVANNAH...PRIVATEER...SHILOH...
LAKEWOOD...EAST SUMTER AND WEDGEWOOD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3382 7992 3381 7995 3377 7999 3372 7997
3370 8000 3357 8006 3369 8046 3392 8047
3399 7989 3395 7998 3388 7994 3389 7988
3388 7988
TIME...MOT...LOC 1942Z 275DEG 24KT 3375 8028
HAIL...0.75IN
WIND...60MPH
$$
JAQ2 follow-up statements
543
WWUS52 KCAE 101958
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
358 PM EDT SUN JUL 10 2016
SCC027-085-102030-
/O.CON.KCAE.SV.W.0123.000000T0000Z-160710T2030Z/
CLARENDON SC-SUMTER SC-
358 PM EDT SUN JUL 10 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR NORTHEASTERN CLARENDON AND CENTRAL SUMTER COUNTIES...
AT 358 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
MANNING...MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
SUMTER...MANNING...SOUTH SUMTER...MILLWOOD...TURBEVILLE...SHILOH...
LAKEWOOD...EAST SUMTER...PRIVATEER AND CANE SAVANNAH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...ALSO USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.
&&
LAT...LON 3382 7992 3381 7995 3377 7999 3372 7997
3370 8000 3357 8006 3377 8037 3393 8042
3399 7989 3395 7998 3388 7994 3389 7988
3388 7988
TIME...MOT...LOC 1958Z 255DEG 18KT 3381 8022
HAIL...<.75IN
WIND...60MPH
$$
JAQ301
WWUS52 KCAE 102032
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
432 PM EDT SUN JUL 10 2016
SCC027-085-102041-
/O.EXP.KCAE.SV.W.0123.000000T0000Z-160710T2030Z/
CLARENDON SC-SUMTER SC-
432 PM EDT SUN JUL 10 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLARENDON AND
CENTRAL SUMTER COUNTIES HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER GUSTY
WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
COLUMBIA.
LAT...LON 3382 7992 3381 7995 3377 7999 3372 7997
3370 8000 3357 8006 3377 8037 3393 8042
3399 7989 3395 7998 3388 7994 3389 7988
3388 7988
TIME...MOT...LOC 2030Z 275DEG 24KT 3381 8022
$$
JAQWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:53 PM EDT, 49 minutes earlier.
Area forecast discussion, Jul 10, 2:53 PM EDT, 49 minutes before
Area Forecast Discussion National Weather Service Columbia SC 253 PM EDT SUN JUL 10 2016 .SYNOPSIS... A weak surface boundary will lift north across the Midlands into this evening, then stall north of the area into early next week. A warm and moist unstable airmass will support continued afternoon and evening thunderstorms into next week. && .NEAR TERM /THROUGH TONIGHT/... Mid-afternoon analysis depicts a weak surface boundary lifting across the central Midlands. Meanwhile, in the mid and upper levels of the atmosphere, a positively tilted trough over the Tennessee Valley has resulted in a southwest flow aloft across the region. Water vapor imagery also shows a weak short wave embedded in the southwest flow aloft lifting toward the area. The combination of low-level convergence along the surface boundary, forcing for ascent associated with the approaching short wave, and a moderately unstable and moist airmass along and south of the boundary has resulted in the development of isolated to scattered showers and thunderstorms. Expect isolated to scattered showers and thunderstorms to continue well into the evening as the surface boundary lifts northward through the northern Midlands. The convection should become outflow dominated with relatively weak shear as 850mb winds are less than 10 knots. Then, expect most of the convection to taper off during the overnight hours. Cannot rule out the possibility of a few strong/severe storms with an inverted-V signature on forecast soundings but not expecting a widespread severe event. Outside of rain cooled areas, temperatures will remain in the mid and upper 90s for much of the afternoon. Low temperatures tonight should be in the lower to mid 70s. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... The upper ridge will build over the southeastern states on Monday as the surface boundary shifts back northward over the northern Midlands. The upper trough remains nearly stationary over the Tennessee valley although a piece of energy could move over the region in southwesterly flow aloft helping to initiate convection. Will focus higher pops across the northern half of the Forecast Area in the vicinity of the boundary. Temperatures will be a bit cooler with a few more clouds expected. The surface boundary shifts further to the north into NC/VA on Tuesday with upper ridging dominant over the southeastern states. Will carry slight chance pops on Tuesday with little in the way of forcing to initiate convection other than moderate instability and heating. Max temperatures in the mid to upper 90s continue and will continue to forecast slightly above the MOS guidance which has continued to hold a cool bias for weeks now. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... The extended forecast features continued above normal temperatures while the upper level flow pattern becomes generally zonal with mainly diurnal based convection through Friday. Chances of rain will increase over the weekend as an upper trough moves into the region as the upper ridge amplifies over the middle of the country. Max temperatures will again be in the upper 90s to around 100 to end the work week before cooling slightly over the weekend. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... A weak surface boundary across the CSRA will lift northward later today into this evening, and will be a focus for scattered showers and thunderstorms. Confidence in thunderstorms developing is high enough to maintain a mention of vicinity thunderstorms at the terminals late this afternoon and this evening, with a tempo group at the Columbia area terminals for thunderstorms with some flight restrictions. Additional adjustments may be necessary for other terminals as radar trends become better established. Otherwise, outside of any convection, VFR conditions are expected to prevail. EXTENDED AVIATION OUTLOOK...Scattered diurnal thunderstorms possible Monday, mainly north of the terminals. Minimal activity expected Tuesday. Scattered diurnal thunderstorms possible again Wed/Thu. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jul 10, 4:50 AM EDT, 10 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 450 AM EDT SUN JUL 10 2016 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-110900- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 450 AM EDT SUN JUL 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TODAY AND TONIGHT. HIGH TEMPERATURES IN THE MID TO UPPER 90S COMBINING WITH LOW LEVEL MOISTURE WILL RESULT IN HEAT INDICES OF 100 TO 104 DEGREES THIS AFTERNOON. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION DURING THE AFTERNOON AND EVENING HOURS. STRONG GUSTY WINDS...SOME SEVERE...WILL BE THE BIGGEST THREAT WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 10, 11:56 AM EDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1156 AM EDT SUN JUL 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1104 PM TSTM WND DMG 1 S COLUMBIA 33.99N 81.03W
07/07/2016 RICHLAND SC EMERGENCY MNGR
TREE DOWN ON HOUSE 815 WHALEY STREET.
&&
DALocal storm report, Jul 10, 12:01 PM EDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1201 PM EDT SUN JUL 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1102 PM TSTM WND DMG 1 NNW COLUMBIA 34.01N 81.05W
07/07/2016 RICHLAND SC EMERGENCY MNGR
COLLAPSED STRUCTURE. TREE DOWN INSIDE HOUSE
2200 LINCOLN ST.
&&
DASpecial weather statement, Jul 10, 1:54 PM EDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
154 PM EDT SUN JUL 10 2016
SCZ027-101815-
LEXINGTON-
154 PM EDT SUN JUL 10 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LEXINGTON
COUNTY...
AT 153 PM EDT...A STRONG THUNDERSTORM WAS 8 MILES SOUTHWEST OF
GASTON...OR 14 MILES SOUTH OF RED BANK...MOVING EAST AT 10 MPH.
WIND GUSTS OF 45 TO 55 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
GASTON...SWANSEA AND PELION.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3366 8121 3368 8125 3374 8127 3388 8107
3379 8105 3377 8106 3375 8106 3374 8103
3372 8103 3366 8118
TIME...MOT...LOC 1753Z 257DEG 11KT 3372 8120
JAQSpecial weather statement, Jul 10, 2:28 PM EDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 228 PM EDT SUN JUL 10 2016 SCZ028-031-037-038-101900- CLARENDON-RICHLAND-CALHOUN-SUMTER- 228 PM EDT SUN JUL 10 2016 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CALHOUN... SOUTHEASTERN RICHLAND...WEST CENTRAL CLARENDON AND SOUTHWESTERN SUMTER COUNTIES... AT 227 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES NORTHEAST OF ST. MATTHEWS...OR 18 MILES NORTHEAST OF BROOKDALE...MOVING EAST AT 25 MPH. WIND GUSTS OF 45 TO 55 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SUMTER...ST. MATTHEWS...SUMMERTON...EASTOVER...MILLWOOD...PINEWOOD... PAXVILLE...CANE SAVANNAH...PRIVATEER...WEDGEWOOD...CHERRYVALE... LAKEWOOD AND STATEBURG. LAT...LON 3365 8077 3382 8082 3401 8039 3361 8030 TIME...MOT...LOC 1827Z 256DEG 23KT 3376 8071 BC
Local storm report, Jul 10, 3:38 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
338 PM EDT SUN JUL 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM TSTM WND DMG 1 NE CHERRYVALE 33.96N 80.45W
07/10/2016 SUMTER SC LAW ENFORCEMENT
SC HIGHWAY PATROL REPORTS TREES DOWN AT THE
INTERSECTION OF N LAKE CHERRYVALE DR AND
LUTON ST NEAR SHAW AFB IN SUMTER, SC.
&&
CJRThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 1:54 PM EDT | Special Weather Statement | CAE | Lexington | 21 min |
| Jul 10, 2:28 PM EDT | Special Weather Statement | CAE | Sumter | 32 min |
| Jul 10, 2:40 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Richland, Sumter | 50 min |
| Jul 10, 3:59 PM EDT | Special Weather Statement | CAE | Lexington | 31 min |
| Jul 10, 4:14 PM EDT | Severe Thunderstorm Warning | CAE | Lexington, Richland | 33 min |
| Jul 10, 5:03 PM EDT | Special Weather Statement | CAE | Fairfield | 27 min |
| Jul 10, 5:13 PM EDT | Special Weather Statement | CAE | Lexington | 17 min |
| Jul 10, 5:33 PM EDT | Special Weather Statement | CAE | Lexington | 27 min |
| Jul 10, 5:54 PM EDT | Areal Flood Advisory | CAE | Lexington | 111 min |
| Jul 10, 6:04 PM EDT | Special Weather Statement | CAE | McCormick | 26 min |
| Jul 10, 6:27 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 25 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.